Colorado, 2016

Hail in Colorado, July 15, 2016

July 15, 2016 · NWS BOU · 11 events in 4 counties and zones

Severe thunderstorms produced damaging hail, ranging in size from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging hail, ranging in size from 1 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:27 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 15, 2:27 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT FRI JUL 15 2016

.SHORT TERM...(This evening through Saturday)
Issued at 205 PM MDT Fri Jul 15 2016

At this time convection this morning over SW NE has pushed a
boundary back into the foothills increasing dewpoints over the
region as well as gusty ENE winds. Increased moisture combined
with heating and upslope have created widespread convection over
the foothills that is moving ESE across southern CWA counties. The
boundary has pushed in Denver International drying conditions over
the NE counties with temperatures dropping into the upper 60s to
lower 70s. These storms will continue through the afternoon hours
but expect storms to interact with cooler conditions over the east
lose some instability and strength. Looking upstream water vapor
is showing some drying over SW NE that will move onto the plains
and help to scatter out ceilings overnight. This could lead to
patchy fog and stratus for early tomorrow morning on the plains.

For Saturday the upper level ridge over the Great Basin will
elongate and bring zonal flow over the region tomorrow morning
then turn more southwesterly during the afternoon and evening.
This increased SW will contribute to warm and dry conditions
across the CWA. Winds will increase with interaction from a jet
skimming to the north of the state. In addition warming
temperatures will help to mix down mid level winds up to 40 mph
over the higher elevations creating for increased fire danger. On
the plains temperatures will once again rise into the mid 90s with
very isolated chance for storms further over the NE plains.

.LONG TERM...(Saturday night through Friday)
Issued at 205 PM MDT Fri Jul 15 2016

Colorado will be trending to a more Southwest flow aloft through
the rest of the Weekend with even warmer temperatures for Eastern
Colorado and the mountains. There will still be higher moisture
levels along the Eastern Colorado border areas so will keep some
low pops for thunderstorms there for both Saturday night and again
for the late day on Sunday. Temperatures will be well into the 90s
across lower elevations.

High pressure aloft will slowly build Northward into the Central
high plains through the middle of next week. This steering flow
will begin to draw up moisture from the Southwest and back into
Western Colorado and the mountains. This will lead to an increase
chance of showers and thunderstorms and have indicated higher pops
there through the middle of the week. Some of this moisture may
begin to spill out on the plains but hard to say how far East it
will make it. Will generally have scattered pops in the mountains
and more isolated coverage over the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 205 PM MDT Fri Jul 15 2016

Active conditions continue with developing convection over the
foothills that will progress eastward impacting areas around
Denver airports. Will continue with VCTS as cooler temperatures
are moving in from the NE from a boundary. This could help to cut
off some heating and weaken storm development. Winds will continue
to gust from the ENE through 01z then begin to veer around to
drainage overnight. With storm development to the south of APA
cannot rule out a quick change in direction to the south with the
possibility of outflows from collapsing cells.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Fri Jul 15 2016

For Saturday...increased dry and warm SW flow will once again
create critical fire danger conditions for mountain fire zones. RH
values will range from 10 to 15% for the late afternoon time frame
with wind gusts up to 30 mph at times with mixing from increasing
temperatures.

Still some elevated fire concerns on Sunday afternoon with
continued low rh but winds may become too marginal for a fire
weather watch. Since we will have a red flag warning on Sunday
will not hoist any watch for Sunday to avoid confusion.

&&

.BOU Watches/Warnings/Advisories...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ211-213-217.

&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
FIRE WEATHER...Bowen/Entrekin
Hazardous weather outlook, Jul 15, 9:55 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT FRI JUL 15 2016

COZ030>051-161700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
EASTERN PLAINS OF COLORADO THIS AFTERNOON AND EVENING ALONG AND
EAST OF A LINE FROM FORT MORGAN TO LIMON. LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED FROM THE STRONGEST STORMS...AND AN ISOLATED
TORNADO IS ALSO POSSIBLE. FARTHER WEST ALONG THE I-25 URBAN
CORRIDOR...ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON AND EVENING WITH BRIEF RAIN AND GUSTY WINDS. TONIGHT
SOME LINGERING STORMS MAY CONTINUE OVER THE FAR EASTERN PLAINS
WITH PARTLY CLOUDY SKIES AND LOWS IN THE UPPER 50S TO LOWER 60S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THE NORTHEAST PLAINS OF
COLORADO LATE ON SATURDAY AND SUNDAY. AN ISOLATED STORM OR TWO
COULD PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY
RAINFALL. IN THE HIGH COUNTRY...VERY WARM AND GUSTY WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY TO POTENTIALLY PRODUCE CRITICAL
WILDFIRE BEHAVIOR CONDITIONS...SPECIFICALLY FOR THE PARK AND GORE
RANGES AS WELL AS MIDDLE AND NORTH PARKS.

FOR THE PERIOD MONDAY THROUGH THURSDAY...A WARM...MOIST AND
UNSTABLE SOUTHWEST FLOW IS EXPECTED TO INCREASE THE CHANCE OF
THUNDERSTORMS ACROSS THE REGION ESPECIALLY IN THE HIGH COUNTRY.
THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON THE EASTERN PLAINS AFTER
2 PM.

In the hours before

Special weather statement, Jul 15, 3:07 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT FRI JUL 15 2016

COZ041-152230-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
407 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT AND EAST
CENTRAL DOUGLAS COUNTIES UNTIL 430 PM MDT...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PONDEROSA PARK...OR 26 MILES SOUTHEAST OF DENVER...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH...THE PINERY AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3933 10473 3949 10474 3948 10450 3932 10452
TIME...MOT...LOC 2207Z 272DEG 17KT 3942 10467

RPK

The radar

The Denver radar (KFTG), 43 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Elbert

When
July 15, 3:18 PM MST
Where
Elbert County, 5.24 mi NW of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.410, -104.660

Hail, Denver

When
July 15, 4:18 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Denver

When
July 15, 4:24 PM MST
Where
Denver County, 4.18 mi S of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -104.910

Hail, Denver

When
July 15, 4:25 PM MST
Where
Denver County, 4.87 mi S of Glendale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.630, -104.910

Hail, Denver

When
July 15, 4:25 PM MST
Where
Denver County, 3.5 mi S of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.910

Hail, Denver

When
July 15, 4:29 PM MST
Where
Denver County, 3.26 mi WNW of Denver
Measured
1.5 in hail
Reported by
Public
Coordinates
39.740, -104.990

Hail, Denver

When
July 15, 4:31 PM MST
Where
Denver County, 2.97 mi SW of Denver
Measured
1.5 in hail
Reported by
Public
Coordinates
39.700, -104.970

Hail, Arapahoe

When
July 15, 4:32 PM MST
Where
Arapahoe County, 0.53 mi E of Greenwood Vlg
Measured
1.75 in hail
Reported by
Public
Coordinates
39.620, -104.920

Hail, Denver

When
July 15, 4:32 PM MST
Where
Denver County, 1.48 mi NNW of Denver
Measured
1.25 in hail
Reported by
Public
Coordinates
39.750, -104.940

Hail, Douglas

When
July 15, 5:04 PM MST
Where
Douglas County, 1.07 mi E of The Pinery
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.450, -104.710

Hail, Douglas

When
July 15, 5:14 PM MST
Where
Douglas County, 1.07 mi E of The Pinery
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.450, -104.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640716, 640717, 640718, 640719, 640720, 640721, 640723, 640724, 640725, 640726, 640727.